Side Effects of Proton Pump Inhibitors

Since the introduction of omeprazole in 1989, proton pump inhibitors (PPIs) have become one of the most commonly prescribed classes of medications in the world. Overall, with their high safety profile and demonstrated efficacy, PPIs represent a major advance in the treatment of acid-related disorders ranging from peptic ulcer disease to erosive esophagitis. However, it has been shown that PPIs are often misused and overused, which may have significant implications. With the widespread and frequent long-term use of PPIs, several adverse effects have come to light that may call for more selective prescribing practices. This article by Kapadia and colleagues reviews data on selected negative outcomes that may result from PPI use. Specifically, increasing evidence demonstrates that PPI therapy may be associated with the development of Clostridium difficile infections, hip fractures, community-acquired pneumonia, vitamin B12 deficiency, and possibly immunoglobulin E–mediated allergic reactions. The implications of such adverse outcomes, along with the evidence of the inappropriate use of PPIs, underscore the need for more judicious use of this class of medications. Read the full article here>>

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s